Hail, Gillespie
- When
- June 18, 5:15 PM CST
- Where
- Gillespie County, 3.29 mi NNE of Tivydale
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.270, -99.120
A thunderstorm produced quarter size hail east of Harper in rural Gillespie County.
Isolated thunderstorms developed ahead of a weak cold front. One of these storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
Isolated thunderstorms developed ahead of a weak cold front. One of these storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 18, 5:03 PM CST, 12 minutes earlier.
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
603 PM CDT Sun Jun 18 2023
...New AVIATION...
.SHORT TERM...
(Tonight through Monday night)
Issued at 217 PM CDT Sun Jun 18 2023
Dangerous heat continues to be the main weather concern through at
least the next couple of days. Very little in the way of cloud cover
and a warm start to the day has allowed temperatures to warm into the
mid 90s to near 104 degrees early this afternoon. Low-level moisture
is hanging tough across most of the region with dewpoints generally
in the upper 60s to upper 70s. We are seeing a little better mixing
across portions of northern Val Verde and Edwards counties where
dewpoints are closer to 60 degrees. The current Excessive Heat
Warning and Heat Advisory will continue to remain intact today.
However, with temperatures expected to increase a degree or two on
Monday, we have opted to expand the coverage of the Excessive Heat
Warning to include Llano, Burnet, Medina, Uvalde, Kinney and Val
Verde counties. Air temperatures will be hottest out west along the
Rio Grande where some highs near 110 degrees are forecast. The
remainder of the region will be well into the 100s, with only a few
spots over the higher terrain of the Hill Country in the upper 90s.
The only chance for rain in the forecast for today and Monday will
be across portions of the Hill Country, southern Edwards Plateau and
into the I-35 corridor north of Bexar county. SPC maintains a
Marginal Risk (level 1 of 5) for severe thunderstorms for the
mentioned areas both days. If thunderstorms manage to develop, large
hail and damaging winds will be the main severe weather concerns.
&&
.LONG TERM...
(Tuesday through Sunday)
Issued at 217 PM CDT Sun Jun 18 2023
The pattern for excessive heat is unrelenting through Wednesday with
the subtropical ridge amplifying farther north and even pushing a
blocking ridge pattern into southern Canada Tuesday. 594 decameter
heights hung up mainly over Mexico spread north into TX to make for
what could be the hottest days of the month Tuesday and Wednesday.
There remains maybe a 5 to 15 percent chance an isolated storm or two
forms out of this hot air mass and threatens mainly Hill Country
counties Tuesday and Wednesday evenings. However, we remained storm-
free last night when models were more confident of something breaking
over this area. Thus will keep these periods as silent and wait to
see what evolves in the extended. Model signals for Thursday evening
convection have backed off for the past 24 hours but there's still
some opportunity for a stray NW flow storm to form each night through
Thursday night. Model trends are for the late week periods are
slightly more stability with ridge pattern aloft more definitive over
South TX. Thus that window for slightly less hot temps Thursday and
Friday may be closing up with more 100+ degree Max T values replace
the relatively cooler ones the NBM and earlier packages were giving
us hope for. MOS trends for the back of the extended reflect the
same as the deterministic consensus: no relief in the near future.
&&
.AVIATION...
(00Z TAFS)
Issued at 603 PM CDT Sun Jun 18 2023
Mainly VFR conditions are expected through the period. An isolated
storm may impact AUS this evening but with storms already initiating
further west, will leave this out of the TAF at this time. Also,
there is a small chance near 12Z that I-35 corridor sites may see
MVFR ceilings but with low confidence have only included SCT cloud
groups at this time. Otherwise, winds range from S to E generally at
or below 12 knots.
&&
.CLIMATE...
RECORD MAX TEMPS THROUGH WEDNESDAY:
18TH 19TH 20TH 21ST
SAT 104/2011 103/2011 103/1996 106/1936
AUS 105/2011 103/2011 103/1998 102/1998
ATT 106/2011 105/2011 106/1925 106/1936
DRT 106/2011 106/2011 106/1998 106/1996
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 102 79 104 77 / 20 20 10 10
Austin Bergstrom Intl Airport 99 77 103 75 / 20 20 10 10
New Braunfels Muni Airport 101 77 103 77 / 20 10 10 10
Burnet Muni Airport 99 77 104 76 / 20 20 20 20
Del Rio Intl Airport 107 83 110 81 / 10 10 0 0
Georgetown Muni Airport 101 77 103 76 / 20 20 10 20
Hondo Muni Airport 101 77 105 76 / 10 10 0 0
San Marcos Muni Airport 101 76 103 75 / 20 20 10 10
La Grange - Fayette Regional 98 78 100 76 / 10 10 0 0
San Antonio Intl Airport 101 79 103 78 / 20 10 10 10
Stinson Muni Airport 102 78 105 79 / 10 10 0 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 1 PM CDT Monday for Burnet-Kinney-Llano-Medina-
Uvalde-Val Verde.
Excessive Heat Warning from 1 PM Monday to 9 PM CDT Tuesday for
Burnet-Kinney-Llano-Medina-Uvalde-Val Verde.
Excessive Heat Warning until 9 PM CDT Tuesday for Atascosa-Bastrop-
Bexar-Caldwell-Comal-De Witt-Dimmit-Fayette-Frio-Gonzales-Guadalupe-
Hays-Karnes-Lavaca-Lee-Maverick-Travis-Williamson-Wilson-Zavala.
Heat Advisory until 9 PM CDT Tuesday for Bandera-Blanco-Edwards-
Gillespie-Kendall-Kerr-Real.
&&
Short-Term...Platt
Long-Term...18
Aviation...27Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 216 PM CDT Sun Jun 18 2023 TXZ171>173-183>194-202>209-217>225-228-191800- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 216 PM CDT Sun Jun 18 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. Unseasonably hot temperatures will continue today through at least the middle of this week. Combined with humidity in place across the region, residents and visitors will need to take precautions to avoid heat-related illness. An Excessive Heat Warning is in effect through for areas generally south and east of I-35 and US-57. A Heat Advisory is in effect for the remainder of South Central Texas. Heat indices up to 120 degrees are possible across the Warning area with heat indices up to 115 degrees across the Advisory area. There is a level 1 out of 5 risk for strong to severe storms over the Hill Country and I-35 corridor late this afternoon and this evening. The main threat will be large hail. Damaging wind gusts and locally heavy rainfall are also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. An Excessive Heat Warning is in effect through 9 PM Tuesday for all of South Central Texas except for interior portions of the Hill Country. A Heat Advisory is in effect through 9 PM Monday for this Hill Country portion South Central Texas. Heat indices up to 120 degrees are possible across the Warning area with heat indices up to 115 degrees across the Advisory area. The Excessive Heat Warning and Heat Advisory will likely be extended each day through Wednesday with the Excessive Heat Warning area potentially expanded. There is a level 1 out of 5 risk for strong to severe storms over the Hill Country and I-35 corridor late Monday afternoon and evening. The main threat will be large hail. Damaging wind gusts and locally heavy rainfall are also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The Austin/San Antonio radar (KEWX), 123 km away, was scanning. The volume nearest the first event began at 23:16 UTC.
8 hail. Local standard time, as filed.
A thunderstorm produced quarter size hail east of Harper in rural Gillespie County.
A thunderstorm produced half dollar size hail in Kerrville.
A thunderstorm produced hail up to two inches in diameter in Kerrville. There were numerous golf ball size hailstones.
A thunderstorm produced quarter to golf ball size hail in Kerrville.
A thunderstorm produced ping pong ball size hail in Kerrville.
A thunderstorm produced two inch diameter hail near Hunt.
A thunderstorm produced tennis ball size hail in Hunt.
A thunderstorm produced golf ball size hail in Ingram.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110336, 1110337, 1110340, 1110346, 1110341, 1110343, 1110344, 1110348.